Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 197, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 16, 2002, 3:19 PM EDT for Portage County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 3:19 PM EDT (19:19 UTC)
- Expired
- Aug 16, 2002, 4:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
County Portage County, OH
The radar
The Cleveland radar (KCLE), 62 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:40 PM EDT | Thunderstorm Wind | Randolph, OH | Thunderstorm winds downed a tree and one large limb. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736 WUUS51 KCLE 161919 SVRCLE OHC133-162000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 318 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PORTAGE COUNTY IN OHIO... * UNTIL 400 PM EDT * AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF MANTUA...OR ABOUT 10 MILES NORTH OF RAVENNA...MOVING EAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GARRETTSVILLE MANTUA LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:55 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 16, 2:55 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 255 PM EDT FRI AUG 16 2002 FOR SHORT TERM FORECAST WILL GO LIKELY POPS E OF THUNDERSTORMS...THEN JUST A CHANCE ACROSS THE BOARD FOR TONIGHT. VORT MAX SWINGS ACROSS OHIO VALLEY SAT SO WENT LIKELY S AND SCATTERED NORTH AND WEST. ALTHOUGH MODELS DISAGREE ON TIMING FRONT MOVES THROUGH LATE SAT INTO SUNDAY...LEANED TOWARD SLOWER ETA SOLUTION. AS FAR AS TEMPS...STAYED CLOSE TO MOS. .CLE... OH...NONE. PA...NONE. DJB
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:31 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit | 44 min |
| Aug 16, 6:21 PM EDT | Severe Thunderstorm Warning | CLE | Ashland | 24 min |
| Aug 16, 6:23 PM EDT | Severe Thunderstorm Warning | CLE | Ashland | 37 min |
| Aug 16, 6:40 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 65 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.